Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2002, 7:51 PM EDT for Pulaski County, Virginia. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 7:51 PM EDT (23:51 UTC)
- Expired
- Apr 28, 2002, 8:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pulaski County, VA
The radar
The Roanoke radar (KFCX), 39 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 8:05 PM EDT | Hail 1.75 | Dublin, VA | |
| Apr 28, 8:05 PM EDT | Hail 1 | Pulaski, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:30 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -448 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 370 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
443 WUUS51 KRNK 282351 SVRRNK VAC155-290030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 750 PM EDT SUN APR 28 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PULASKI COUNTY IN SOUTHWEST VIRGINIA * UNTIL 830 PM EDT. * AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF PULASKI...MOVING SOUTHEAST AT 50 MPH. SOME LOCATIONS THREATENED THROUGH 830 PM EDT INCLUDE PULASKI... DRAPER... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:36 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Apr 28, 6:36 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BLACKSBURG, VA 636 PM EDT SUN APR 28 2002 UPDATED FOR...ISSUING TORNADO WATCH FOR STOKES...ROCKINGHAM...CASWELL COUNTIES IN NORTH CAROLINA UNTIL 1000 PM THIS EVENING. .RNK... NC....TORNADO WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES NCZ001>006...NCZ010...NCZ019>20. VA...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ007...VAZ009>012...VAZ015. VA...TORNADO WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES VAZ013>14...VAZ016>020...VAZ022>024...VAZ032>035...VAZ043>047... VAZ058>059. WV...SEVERE THUNDERSTORM WATCH UNTIL 900 PM EDT SUNDAY FOR ZONES WVZ042>045. STONEFIELD
In the hours before
Local storm report, Apr 28, 3:10 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0303 PM 5NE HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSLocal storm report, Apr 28, 4:06 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0344 PM 3W NEW CASTLE VA 1.00 INCH HAIL
04/28/02 CRAIG
0403 PM FINCASTLE VA 1.50 INCH HAIL
04/28/02 BOTETOURT
318 PM 14E HINTON WV 1.00 INCH HAIL
04/28/02 SUMMERSLocal storm report, Apr 28, 4:57 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
415 PM NEW CASTLE VA 1.75 INCH HAIL
04/28/02 CRAIG
415 PM PEARISBURG VA 0.88 INCH HAIL
04/28/02 GILES
420 PM SALEM VA 1.00 INCH HAIL
04/28/02 ROANOKE COVERING GROUND
430 PM BEDFORD VA WIND DAMAGE
04/28/02 BEDFORD REPORTED BY BEDFORD
COUNTY SHERIFFS OFFICE.
EXTENSIVE DAMAGE. CARS
OVERTURNED. HOUSES
DESTROYED. ROADS TORN UP.
POSSIBLE TORNADO.
415 PM 10N TROUTVILLE VA 1.00 INCH HAIL
04/28/02 BOTETOURT PUBLIC REPORT
410 PM LITHIA VA 1.00 INCH HAIL
04/28/02 BOTETOURT PUBLIC REPORTLocal storm report, Apr 28, 5:50 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
455 PM RUSTBURG VA WIND DAMAGE
04/28/02 CAMPBELL 12 MOBILE HOMES OFF
FOUNDATION. 6 OVERTURNED.
POWER POLES SNAPPED AND
TREES DOWN IN A PATH FROM
NEW LONDON TO RUSTBURG.
POSSIBLE TORNADO. INJ
UNKN.Local storm report, Apr 28, 6:34 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
505 PM RUSTBURG VA TORNADO
04/28/02 CAMPBELL PUBLIC REPORT HIGHWAY 29
AND 622 TWIN OAK TRAILER
PARK LARGE TREE DOWN
UPROOTED AND SNAPPED IN
HALF. MOBILE HOME TIPPED
AND ROLLED. CHURCH ROOF
BLOWN OFF. POWER LINES
550 PM HURT VA 1.00 INCH HAIL
04/28/02 PITTSYLVANIA REPORTED BY SPOTTER.
600 PM MARTINSVILLE VA 1.75 INCH HAIL
04/28/02 HENRY REPORTED BY HENRY COUNTY
911.
602 PM 5W CHARLOTTE COURT HOUSE VA 0.88 INCH HAIL
04/28/02 CHARLOTTE PUBLIC REPORTLocal storm report, Apr 28, 6:39 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
639 PM EDT SUN APR 28 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
445 PM BEDFORD VA WIND DAMAGE
04/28/02 BEDFORD EAST SIDE OF BEDFORD CITY
COMMERCIAL STRUCTURES
DAMAGED IN TOWN. TRACTOR
TRAILERS OVERTURNED ON
ROUTE 29 AND ROUTE 460.
POSSIBLE TORNADO.
500 PM ZIONVILLE NC 0.75 INCH HAIL
04/28/02 WATAUGA REPORTED BY WATAUGA
COUNTY 911.
455 PM ZIONVILLE NC FUNNEL CLOUD
04/28/02 WATAUGA PUBLIC REPORT
615 PM CRYSTAL HILL VA 1.00 INCH HAIL
04/28/02 PITTSYLVANIA REPORTED BY SPOTTER IN
NORTHEAST PART OF
COUNTY.
638 PM DANVILLE VA 0.75 INCH HAIL
04/28/02 PITTSYLVANIA REPORTED BY PITTSYLVANIA
COUNTY EMA.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 3:43 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles | 47 min |
| Apr 28, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 22 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Apr 28, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 49 min |
| Apr 28, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 49 min |
| Apr 28, 4:47 PM EDT | Tornado Warning | RNK | Bedford, Campbell, City of Lynchburg | 28 min |
| Apr 28, 5:13 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 47 min |
| Apr 28, 5:20 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 25 min |
| Apr 28, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 48 min |
| Apr 28, 5:30 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 30 min |
| Apr 28, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 26 min |
| Apr 28, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 46 min |
| Apr 28, 5:50 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 25 min |
| Apr 28, 5:57 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 33 min |
| Apr 28, 6:04 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 26 min |
| Apr 28, 6:13 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 47 min |
| Apr 28, 6:27 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 33 min |
| Apr 28, 7:26 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Tazewell | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.